Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A zero-one law for improvements to Dirichlet's Theorem


Authors: Dmitry Kleinbock and Nick Wadleigh
Journal: Proc. Amer. Math. Soc. 146 (2018), 1833-1844
MSC (2010): Primary 11J04, 11J70; Secondary 11J13, 37A17
DOI: https://doi.org/10.1090/proc/13685
Published electronically: January 26, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give an integrability condition on a function $ \psi $ guaranteeing that for almost all (or almost no) $ x\in \mathbb{R}$, the system $ \vert qx-p\vert< \psi (t)$, $ \vert q\vert<t$ is solvable in $ p\in \mathbb{Z}$, $ q\in \mathbb{Z}\smallsetminus \{0\}$ for sufficiently large $ t$. Along the way, we characterize such $ x$ in terms of the growth of their continued fraction entries, and we establish that Dirichlet's Approximation Theorem is sharp in a very strong sense. Higher-dimensional generalizations are discussed at the end of the paper.


References [Enhancements On Off] (What's this?)

  • [Ca1] J. W. S. Cassels, An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957. MR 0087708
  • [Ca2] J. W. S. Cassels, An introduction to the geometry of numbers, Die Grundlehren der mathematischen Wissenschaften, Band 99, Springer-Verlag, Berlin-New York, 1971.
  • [Da] S. G. Dani, Divergent trajectories of flows on homogeneous spaces and Diophantine approximation, J. Reine Angew. Math. 359 (1985), 55-89. MR 794799, https://doi.org/10.1515/crll.1985.359.55
  • [DS1] H. Davenport and Wolfgang M. Schmidt, Dirichlet's theorem on diophantine approximation, Symposia Mathematica, Vol. IV (INDAM, Rome, 1968/69) Academic Press, London, 1970, pp. 113-132. MR 0272722
  • [DS2] H. Davenport and W. M. Schmidt, Dirichlet's theorem on diophantine approximation. II, Acta Arith. 16 (1969/1970), 413-424. MR 0279040
  • [J] V. Jarník, Zur metrischen Theorie der diophantischen Approximationen, Prace Mat.-Fiz. (1928-1929), 91-106.
  • [Kh] A. Ya. Khinchin, Continued fractions, The University of Chicago Press, Chicago, Ill.-London, 1964. MR 0161833
  • [KM] D. Y. Kleinbock and G. A. Margulis, Logarithm laws for flows on homogeneous spaces, Invent. Math. 138 (1999), no. 3, 451-494. MR 1719827, https://doi.org/10.1007/s002220050350
  • [KWa] D. Kleinbock and N. Wadleigh, An inhomogeneous Dirichlet's theorem via shrinking targets, preprint, arXiv:1709:04082.
  • [KWe] Dmitry Kleinbock and Barak Weiss, Dirichlet's theorem on Diophantine approximation and homogeneous flows, J. Mod. Dyn. 2 (2008), no. 1, 43-62. MR 2366229
  • [Ph] Walter Philipp, Some metrical theorems in number theory, Pacific J. Math. 20 (1967), 109-127. MR 0205930
  • [Sc] W.M. Schmidt, Diophantine approximation, Lecture Notes in Mathematics, vol. 785, Springer-Verlag, Berlin, 1980.
  • [Sh] Nimish A. Shah, Expanding translates of curves and Dirichlet-Minkowski theorem on linear forms, J. Amer. Math. Soc. 23 (2010), no. 2, 563-589. MR 2601043, https://doi.org/10.1090/S0894-0347-09-00657-2

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J04, 11J70, 11J13, 37A17

Retrieve articles in all journals with MSC (2010): 11J04, 11J70, 11J13, 37A17


Additional Information

Dmitry Kleinbock
Affiliation: Department of Mathematics, Brandeis University, Waltham, Massachusetts 02454-9110
Email: kleinboc@brandeis.edu

Nick Wadleigh
Affiliation: Department of Mathematics, Brandeis University, Waltham, Massachusetts 02454-9110
Email: wadleigh@brandeis.edu

DOI: https://doi.org/10.1090/proc/13685
Received by editor(s): September 22, 2016
Received by editor(s) in revised form: January 24, 2017
Published electronically: January 26, 2018
Additional Notes: The first-named author was supported by NSF grants DMS-1101320 and DMS-1600814.
Communicated by: Nimish Shah
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society